The Gut Stuff reader:
I recently noticed that after I take my supplements each morning I have loose stools. Sometimes up to four or five times in a row all morning. What can I take instead?
I wonder if magnesium and vitamin C are included in the supplements you are taking? Some forms can be harsh on the stomach and lead to loose stools. However some people are just naturally very sensitive to all supplements (maybe you are?) and do much better getting their nutrients through food, which is what we are designed for.
Foods come in full concert of nutrients that are often working synergistically together to do their job. When certain nutrients are extracted in a pill eg an essential fatty acid, a phytochemical, or a mineral, they are offered to the gut and body in a quantity the gut and body would not receive in nature. In my experience some people can feel quite unwell, and supplementing at doses we aren’t designed to have, can lead to other problems – imbalances of the ratios of particular fats, or minerals in the body which in some cases can be dangerous (eg if you supplement with single mineral calcium, it can lead to deposits on the arteries and risk heart attack). So focus on diet as much as you can. What you save in supplement pills you can buy a lot of quality food with. For bone health, see my article on kefir.
If you have a big health issue and feel you need to take supplements, do so under the guidance of a trained health professional such as a registered nutritional therapist – this area is highly complex.
You can read more from Jeanette on her blog.
No advice in this column is designed to override any by your medical doctor and should not be relied on as a substitute for specialist dietary advice. If you have any concerns about your health, visit your general practitioner, or medical consultant.
Do you want to ask a nutritionist a question about your gut issues? You can do that HERE!